Alert archive / Pennsylvania / Winter Weather Advisories in 2018
Winter Weather Advisory 9, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Feb 22, 2018, 4:46 AM EST for Sussex County, New Jersey; Carbon County, Monroe County, Pennsylvania. It took effect at Feb 22, 2018, 4:00 PM EST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2018, 4:46 AM EST (09:46 UTC)
- In effect from
- Feb 22, 2018, 4:00 PM EST
- Expired
- Feb 22, 2018, 6:28 PM EST
- In force
- 2 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA
The radar
The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WWUS41 KPHI 220946 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 446 AM EST Thu Feb 22 2018 NJZ001-PAZ054-055-222200- /O.NEW.KPHI.WW.Y.0009.180222T2100Z-180223T0400Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 446 AM EST Thu Feb 22 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM EST THIS EVENING... * WHAT...Freezing rain expected. Total ice accumulations from a light glaze up to a few hundredths of an inch are expected. * WHERE...In New Jersey, Sussex county. In Pennsylvania, Carbon and Monroe counties. * WHEN...From 4 PM this afternoon to 11 PM EST this evening. * ADDITIONAL DETAILS...The ice will result in slippery conditions on sidewalks, roads and bridges. Roads may hold some residual heat from the recent warm weather, but bridges and overpasses will be more vulnerable to icing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
2 follow-up statements
351 WWUS41 KPHI 222021 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 321 PM EST Thu Feb 22 2018 NJZ001-PAZ054-055-231000- /O.EXT.KPHI.WW.Y.0009.180222T2100Z-180223T1800Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 321 PM EST Thu Feb 22 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 PM EST FRIDAY... * WHAT...Freezing rain expected. Total ice accumulations of up to one tenth of an inch are expected. * WHERE...In New Jersey, Sussex county. In Pennsylvania, Carbon and Monroe counties. * WHEN...Until 1 PM EST Friday. * ADDITIONAL DETAILS...A brief period of freezing rain will fall this evening, and then ends by midnight tonight. Another round of freezing rain then develops early Friday morning, and continues through midday. The ice will result in difficult travel conditions, including during the morning commute on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
692 WWUS41 KPHI 222328 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 628 PM EST Thu Feb 22 2018 NJZ001-PAZ054-055-231130- /O.CAN.KPHI.WW.Y.0009.000000T0000Z-180223T1800Z/ /O.NEW.KPHI.WW.Y.0010.180223T1200Z-180223T1800Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 628 PM EST Thu Feb 22 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST FRIDAY... * WHAT...Freezing rain is expected. Total ice accumulations of less than a tenth of an inch. * WHERE...Carbon County and Monroe County in Pennsylvania, and Sussex County in New Jersey. * WHEN...From 7:00 AM until 1:00 PM Friday. * ADDITIONAL DETAILS...The threat of freezing rain has come to an end for this evening. However, there is the potential for freezing rain again from daybreak until around midday on Friday. Slippery conditions may develop on untreated roads, walkways and parking lots at that time. PRECAUTIONARY/PREPAREDNESS ACTIONS... This Winter Weather Advisory means that periods of freezing rain may cause travel difficulties. Be prepared for slippery roads. Slow down and use extra caution while driving. The latest road conditions for your state can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter Iovino
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Feb 22, 4:21 AM EST, 25 minutes earlier.
Area forecast discussion, Feb 22, 4:21 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
421 AM EST Thu Feb 22 2018
.SYNOPSIS...
High pressure builds to our north today into tonight as a
frontal boundary becomes stationary to our south. The high will
build offshore of New England Friday as an area of low pressure
moves out of the Great Lakes region Friday, and across southeast
Canada Friday night. This will pull a cold front across the
area, which may get hung up across our southern areas Saturday.
This front may begin lifting back northward slightly Saturday
night into Sunday as an area of low pressure lifts through the
Great Lakes region Sunday. This will pull a cold front across
the area by late Sunday into Sunday night. High pressure begins
to build into the region Monday and Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold front has pushed south of our forecast area as evidenced
by winds shifting to the north through DE. Temps have fallen
into the 40s north but still 60s south. Skies are cloudy
everywhere but for the moment only light spotty showers are
moving across northern NJ with no precip elsewhere.
For today...with cloudy skies and continued low-level cold
advection behind the front, temperatures will just hold steady
or perhaps fall a few degrees during the day. Afternoon temps
will range in the 30s and 40s over NJ and east PA, and in the
50s over northern Delmarva.
The regional radar loop shows an area of rain from west PA
southwest through the OH valley, which is forecast to overspread
the region today. By late afternoon, temps may fall to around
freezing in the Poconos and far northwest NJ, so there is the
threat for some freezing rain. Hence a winter weather advisory
has been issued for Carbon and Monroe Cos in PA and Sussex Co in
NJ.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Rain is forecast to taper off this evening but we are maintain
chance PoPs through the night. Temps will continue to fall into
the evening and sub-freezing temps will be more widespread over
NW NJ and adjacent PA. There may be some lingering freezing rain
over these areas so the winter weather advisory extends through
the evening hours.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The first half of the long term period is forecast to be a bit
unsettled with several rounds of precipitations late this week
into this weekend. Then dry weather returns again for the early
to middle of next week.
On Friday, high pressure will build offshore of New England,
while the frontal boundary to our south may begin to lift
slightly northward. Meanwhile, a cold front will be moving
toward the area from the west as an area of low pressure lifts
out of the Great Lakes region and across southeast Canada
through Friday night. North of this warm front, and in advance
of the approaching cold front, there will be several short
wave/vorticity impulses move across the area. This will lead to
enhanced lift across the area, which will combine with enhanced
moisture aloft to create a period of precipitation from Friday
morning through Friday evening. The rainfall will likely begin
to taper off Friday evening, although some patchy drizzle may
linger into the overnight hours. Temperatures will likely be
below freezing for portions of northeastern Pennsylvania and
northwestern New Jersey Friday morning into early afternoon
Friday. This will likely lead to a period of freezing rain.
Since there will be likely be a break in freezing precipitation
this evening and overnight, we will not extend the advisory
through Friday morning at this time.
The frontal boundary is then expected to become nearly
stationary across our southern areas, or just to our south for
Saturday into Saturday night. A couple of short wave/vorticity
impulses are forecast to move across the area Saturday into
Saturday night, which will lead to enhanced lift across the area
and a couple of rounds of precipitation. Then on Sunday, a cold
front is forecast to move across the area, which will bring
another period of rainfall to the area.
We expect three separate periods of enhanced rainfall from
Friday through Sunday, with a chance of light rain or drizzle
possible in between each. Each period of rainfall could bring up
to a half inch to three quarters of an inch at a time,
especially Sunday. Right now it looks like much of northeast
Pennsylvania and northern New Jersey could see the bulk of the
rainfall Friday through Saturday night, with everyone seeing
enhance rainfall Sunday. Even with a break between each period
of rainfall, some rivers and creek could see some rises through
the weekend.
After this extended period of rainfall, dry weather is forecast
to return to the area for the early to middle of next week.
High pressure is forecast to begin approaching the area from the
west on Monday, then fully build across the east coast Tuesday,
before moving offshore Wednesday.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Current conditions are VFR except at ACY and MIV with
cigs around OVC025. Rain will be moving into the area from west
to east later the morning and conditions will deteriorate to
MVFR and eventually IFR this afternoon. Winds should be fairly
steady from the northeast at around 10 kt.
Tonight...Rain should taper off during the evening and
visibility should improve. However cigs are forecast to remain
in the IFR range. This is due in part to continued low-level
flow off the ocean, with surface winds continuing from the NE at
5 to 10 kt.
OUTLOOK...
Friday-Friday night...IFR conditions expected with period of
rain during the day. Patchy drizzle may develop later in the day
into the evening. East to southeast wind during the day, become
southwest then west during the evening and overnight. Moderate
confidence.
Saturday-Saturday night...Conditions may improve to VFR briefly
by midday, before diminishing again to IFR by the afternoon and
evening as rainfall moves back into the area. Winds shift back
to the northeast then east during the day and continue into the
night. Moderate confidence.
Sunday...IFR conditions for the first half of the day as a cold
front moves across the area with a period of rainfall. East to
southeast winds become southwest and west behind the front.
Moderate confidence.
Sunday night...VFR conditions return. High confidence.
Monday...VFR. Gusty west to northwest winds 15-20 knots. High
confidence.
&&
.MARINE...
The cold front has passed north to south across the forecast
waters and winds have shifted to the north behind the front.
Winds should veer some to the NE today and increase to around 20
kt, with gusts 25 to 30 kt. Seas will also build in response to
the increasing NE winds. A small craft advisory is in effect
starting midday. Wind should begin to diminish tonight but seas
will remain elevated.
OUTLOOK...
Friday...Small Craft Advisory extended into Friday as seas
likely to remain elevated, although winds drop off below
advisory levels.
Friday night-Saturday night...Conditions expected to remain
below advisory levels.
Sunday-Sunday night...Small Craft Advisory level seas may
return to the waters Sunday, before lowering overnight Sunday
night.
Monday...Conditions expected to remain below advisory levels.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 4 PM this afternoon to 11 PM EST
this evening for PAZ054-055.
NJ...Winter Weather Advisory from 4 PM this afternoon to 11 PM EST
this evening for NJZ001.
DE...None.
MD...None.
MARINE...Small Craft Advisory from noon today to 1 PM EST Friday for
ANZ450>455.
&&
Synopsis...Robertson
Near Term...AMC
Short Term...AMC
Long Term...Robertson
Aviation...AMC/Robertson
Marine...AMC/RobertsonHazardous weather outlook, Feb 22, 4:29 AM EST, 17 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 429 AM EST Thu Feb 22 2018 NJZ001-PAZ054-055-230930- Sussex-Carbon-Monroe- 429 AM EST Thu Feb 22 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of light freezing rain Friday morning, espically for the higher elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ007-008-PAZ060>062-230930- Warren-Morris-Berks-Lehigh-Northampton- 429 AM EST Thu Feb 22 2018 This Hazardous Weather Outlook is for northern New Jersey and east central Pennsylvania. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of light freezing rain Friday morning, espically for the higher elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071- 101>106-230930- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 429 AM EST Thu Feb 22 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-230930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 429 AM EST Thu Feb 22 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:28 PM EST | Winter Weather Advisory | PHI | Sussex | 18 hr |
Nearby
Winter Weather Advisories in Pennsylvania, 2018Winter Weather Advisories in New Jersey, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.